Hello Everyone

I have been newly diagnosed with rheumatoid arthritis after spending 3 hours going over my scan results last week. It is in both my ankles and they are in a bad way, gone through such chronic pain that it felt like both my ankles were broken. Able to walk a lot easier now. Worst time of my life. I am on an Methotrexate, had chest X-ray to check my lungs, then back in a few weeks for results plus more bloods. Had a really bad week this week, can barely eat or drink, feel nauseous all the time which is horrible and breathless. Is this side effects of the illness or medication, as read on all the booklets given to me that can feel breathless. My rheumatoid department have been so amazing, fast service and great kindness :-)

3 Replies

  • Hiya AlisonJJ & welcome. I'm pleased you have a good Rheumy team, it makes things so much easier when you have confidence in the medical professionals treating you!

    I understand how it is with RD in the feet & ankles, mine are like balloons just now having done too much walking yesterday. It's difficult to tell what to expect as normal or acceptable particularly in the early days following diagnosis & being new to your meds but breathlessness is a listed side effect of MTX so if you feel you need to do report it to your Rheumy team do. The x rays must have come back clear for you to be considered you were ok to start on it so maybe it's a case of getting used to the med, it can be the case but a quick call to your team will determine whether it's something to be concerned about or if they need to see you.

    The nausea, again this is common, & the reason for being prescribed folic acid, to replenish what is lost as MTX is a folate antagonist. You don't say what dose you're taking but if it's a high dose it stands to reason the side effect may be greater. Often side effects ease the longer you take it, you have introduced a pretty strong med after all but if they don't there is the option to increase your folic acid or change over to injections, this bypasses the tum so there's less nausea usually. You can try to help yourself, you may find eating less fatty or spicy foods just now may help. Many people find ginger helps, I drink peppermint tea, I find that settles my tum after lunch & dinner especially. When I was on tablets I spread my 15mg dose into 2 tablets at breakfast, 3 at lunch & 2 with dinner, as suggested by my Consultant though many people take theirs just before bed so they sleep off any side effects. I was told not to do this as they may sit on my tum & increase the severity of the nausea but it's horses for courses I suppose! I',ve been on injections now 5 years & do very well, only recently needing an increase to 17.5mg because of my stupid feet!

    Were you prescribed an NSAID or pain relief? If not I would see if your GP could give you something to get you through the weeks whilst waiting for MTX to reach it's potential.

    I hope this helps & you enjoy using the site. I'm sure lots more members will be along soon to give their experience & thoughts.

  • Hi and welcome to the site xx Sorry to hear you have had and are having a tough time. Like NMH I take my mtx in stages through the day and sip ginger or peppermint tea, I also keep off caffeine that day. I don't get nausea now just feel off the next day. It is all very confusing and frightening to start but you have a good team and can post on here any time you need support. Hope things improve soon, let us know how you are x

  • I developed breathlessness after taking MTX for a couple of months and found out I had MTX induced pneumonitis. My rheumy took me off immediately and after a course of steroids and antibiotics recovered but was told I'd never have MTX again.

    I would advise you to see your doctor asap.

You may also like...